Unfortunately that means tinnitus is a very complicated condition that involves several systems of the body. The good news, though, is that as doctors and researchers have developed a better understanding of the mechanisms behind tinnitus, they’ve also been able to develop new and promising treatments that target the brain rather than the ear — and have more of a chance of actually reversing the problem.
In addition, a healthy lifestyle can reduce the impact of tinnitus. Avoid physical and emotional stress, as these can cause or intensify tinnitus. You may be able to reduce your stress levels through exercise, meditation, deep breathing, or massage therapy. If you suffer from high blood pressure, consult your doctor for help controlling it, as this can also impact tinnitus. Finally, get plenty of rest to avoid fatigue and exercise regularly to improve your circulation. Although this won’t eliminate the ringing in your ears, it may prevent it from worsening.
Pulsatile tinnitus is generally caused by abnormalities or disorders affecting the blood vessels (vascular disorders), especially the blood vessels near or around the ears. Such abnormalities or disorders can cause a change in the blood flow through the affected blood vessels. The blood vessels could be weakened from damage caused by hardening of the arteries (atherosclerosis). For example, abnormalities affecting the carotid artery, the main artery serving the brain, can be associated with pulsatile tinnitus. A rare cause of pulsatile tinnitus is a disorder known as fibromuscular dysplasia (FMD), a condition characterized by abnormal development of the arterial wall. When the carotid artery is affected by FMD, pulsatile tinnitus can develop.
Although drugs cannot cure tinnitus, there are a few that will help suppress the symptoms you are experiencing. Tricyclic antidepressants, like amitriptyline and nortriptyline, are two of the most commonly prescribed medications. If you are experiencing severe tinnitus, one of these drugs may be used. However, it's important to know that these medications may come with side effects such as dry mouth, blurry vision and heart issues. Discuss any other conditions you have or medications you are currently taking with your physician. Niravam and Xanax can also be prescribed, but each of these medications can cause drowsiness and nausea, and they can be habit-forming.
Tinnitus can be extremely frustrating and can leave you feeling overwhelmed and unsure about your next steps. Remember that you are not alone - tinnitus, while not well-understood, is common. Make an appointment with a hearing care professional near you, preferably one who specializes in tinnitus treatment. Be prepared to discuss your symptoms in detail so you can get relief and regain your quality of life.
Exposure to loud noise. Loud noises, such as those from heavy equipment, chain saws and firearms, are common sources of noise-related hearing loss. Portable music devices, such as MP3 players or iPods, also can cause noise-related hearing loss if played loudly for long periods. Tinnitus caused by short-term exposure, such as attending a loud concert, usually goes away; both short- and long-term exposure to loud sound can cause permanent damage.